Alert archive / Florida / Tornado Warnings in 1998
Tornado Warning 33, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Aug 8, 1998, 5:39 PM EDT for Marion County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 1998, 5:39 PM EDT (21:39 UTC)
- Expired
- Aug 8, 1998, 6:25 PM EDT
- In force
- 46 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Marion County, FL
The radar
The Jacksonville radar (KJAX), 146 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1188 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 082140 TORJAX FLC083-082225- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 539 PM EDT SAT AUG 8 1998 * TORNADO WARNING FOR... SOUTHEASTERN MARION COUNTY IN NORTH CENTRAL FLORIDA * UNTIL 625 PM EDT * AT 534 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO SOUTHEAST OF SILVER SPRINGS MOVING NORTHEAST AT 10 MPH. THIS TORNADO IS EXPECTED TO MOVE TO THE EAST OF LYNEE BY 555 PM. GO TO A SMALL INTERIOR ROOM... ON THE LOWEST FLOOR. PETERSON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Aug 8, 4:40 PM EDT, 59 minutes earlier.
Area forecast discussion, Aug 8, 4:40 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 440 PM EDT SAT AUG 8 1998 DEEP TROPICAL MOISTURE IN PLACE WITH SOUTHEAST FLOW OF AIR AROUND SURFACE HIGH IN WESTERN ATLANTIC RIDGING WEST TO THE FLORIDA PENISULA. LIGHT WINDS ALOFT RESULTING IN LOCALLY HEAVY RAIN OF 2+ INCHES. THERE HAVE ALSO BEEN REPORTS OF WATER SPOUTS...FUNNEL CLOUDS...AND PULSE SEVERE STORMS PRODUCING LARGE HAIL. PREFER THE WETTER FAN GUIDANCE VERSES THE FWC. WITH MOIST SOUTHEAST FLOW COULD ALSO SEE LATE NIGHT AND MORNING THUNDERSTORMS ALONG THE IMMEDIATE COAST. NOT MUCH CHANGE FOR SUNDAY AS MODELS SHOWING 70 PCT MEAN RH ACROSS NORTH FLORIDA. PRELIM CCF SSI TT 076/087 076/088 08363 JAX TT 075/090 075z/092 08463 GNV TT 073/091 072/092 08363 PETERSON
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 1:08 PM EDT | Severe Thunderstorm Warning | JAX | Clay, Duval | 62 min |
| Aug 8, 2:24 PM EDT | Severe Thunderstorm Warning | JAX | Bradford, Union | 61 min |
| Aug 8, 2:47 PM EDT | Severe Thunderstorm Warning | JAX | Alachua | 33 min |
| Aug 8, 2:47 PM EDT | Tornado Warning | JAX | Alachua | 33 min |
| Aug 8, 2:52 PM EDT | Severe Thunderstorm Warning | JAX | Marion | 63 min |
| Aug 8, 2:56 PM EDT | Severe Thunderstorm Warning | JAX | Gilchrist | 64 min |
| Aug 8, 3:18 PM EDT | Severe Thunderstorm Warning | JAX | Suwannee | 62 min |
| Aug 8, 3:22 PM EDT | Severe Thunderstorm Warning | JAX | Alachua | 63 min |
| Aug 8, 3:57 PM EDT | Severe Thunderstorm Warning | JAX | Marion | 63 min |
| Aug 8, 4:24 PM EDT | Severe Thunderstorm Warning | JAX | Suwannee | 61 min |
| Aug 8, 6:35 PM EDT | Flash Flood Warning | JAX | Marion | 3 hr |
Nearby
Tornado Warnings in Florida, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.